Hail, Jeff Davis
- When
- January 21, 6:44 PM EST
- Where
- Jeff Davis County, Hazelhurst
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 31.870, -82.600
A broken pre-frontal line of thunderstorms moved across inland southeast Georgia during the evening where the airmass was moderately unstable. A short wave upper level trough moved over the low level front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A broken pre-frontal line of thunderstorms moved across inland southeast Georgia during the evening where the airmass was moderately unstable. A short wave upper level trough moved over the low level front. The phasing of these convective ingredient ignited several severe storms across the Altamaha River basin which produced widespread hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 21, 2:32 PM EST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 232 PM EST SAT JAN 21 2012 ...A FEW THUNDERSTORMS ACROSS INLAND SE GA THIS EVENING... ...AREAS OF DENSE FOG LATE TONIGHT AND SUNDAY MORNING... .SHORT TERM...NOW THROUGH TUESDAY... THIS EVENING...PRE-FRONTAL SHOWER/TSTM ACTIVITY WILL MAKE A RUN AT INLD SE GA COUNTIES BY SUNSET WITH ISOLD/SCTD ACTIVITY POSSIBLE NORTH AND WEST OF ALMA. MUCH OF THE ACTIVITY SHOULD WEAKEN AFTER IT CROSSES THE ALTAMAHA BUT A FEW STRONG STORMS WITH GUSTY WINDS/SMALL HAIL NOT OUT OF THE QUESTION. OVERNIGHT...AS FRONT STALLS OVER SOUTH GEORGIA AND WEAKENS EXPECT BOUNDARY LAYER MOISTURE TO POOL ALONG AND AHEAD OF THE FRONTAL BOUNDARY AND SET UP GOOD CONDITIONS FOR AREAS OF DENSE FOG ACROSS THE ENTIRE FORECAST AREA. ADVISORY CONDITIONS OF WIDESPREAD LESS THAN 1/4SM VSBYS WILL BE POSSIBLE BY SUNRISE WITH LOWS IN THE 50S. SUNDAY...DENSE FOG WILL BE SLOW TO DISSIPATE ACROSS THE REGION WITH NE FL BREAKING OUT BY LATE MORNING AND SE GA BY EARLY AFTERNOON. THIS WILL KEEP MAX TEMPS DOWN IN THE UPPER 60S/NEAR 70 ALONG THE COAST AND SE GA WHILE STILL EXPECT 70S ACRS INLD NE FL WHERE SUN BREAKS OUT EARLIER. NEXT SHORTWAVE IMPULSE WILL DEVELOP ON THE OLD FRONTAL BOUNDARY LATE IN THE DAY OVER THE FL PANHANDLE AND EXPECT ISOLD/SCTD SHOWER ACTIVITY TO BREAK OUT DURING THE AFTERNOON ACROSS THE SUWANNEE RIVER VALLEY AND INLD SE GA. SUN NIGHT...THIS SHORTWAVE/IMPULSE WILL PULL NE INTO GA/SC REGION AND LIFT FRONT BACK TO THE NORTH AND KEEP ISOLD/SCTD SHOWER CHANCES MAINLY ACRS SE GA DURING THE OVERNIGHT HOURS. PATCHY FOG POSSIBLE ALONG AND SOUTH OF THIS BOUNDARY WITH LOWS IN THE 50S ONCE AGAIN AND FOG MAY BECOME PATCHY DENSE IN SOME LOCATIONS. MONDAY...MOST OF THE FORECAST AREA WILL SPEND ANOTHER DAY IN THE WARM SECTOR AS FRONT REMAINS JUST NORTHWEST OF THE REGION. THIS WILL ALLOW FOR MAX TEMPS TO PUSH WELL INTO THE MID/UPPER 70S ONCE AGAIN. ISOLD PRE-FRONTAL SHOWER ACTIVITY STILL POSSIBLE ACRS SE GA AND THE SUWANNEE RIVER VALLEY BUT RAIN CHANCES WILL STILL LINGER CLOSE TO 20%. MON NIGHT...ANOTHER NIGHT WITH A WEAKENING/SAGGING FRONTAL ZONE PRESSING INTO THE REGION WITH LITTLE IF ANY SHOWER ACTIVITY AND WILL LIKELY ONLY SERVE TO PRODUCE ANOTHER ROUND OF PATCHY DENSE FOG. LOWS WILL CONTINUE MILD IN THE 50S. TUESDAY...EARLY MORNING STRATUS/FOG SHOULD LIFT SLOWLY ALLOWING FOR PARTLY CLOUDY AND SLIGHTLY COOLER DAY WITH MAX TEMPS NEAR 70 ACRS SE GA AND THE COAST AND LOWER/MID 70S ACRS NE FL. .LONG TERM...WEDNESDAY THROUGH SATURDAY... NO MAJOR CHANGES TO THE EXTENDED WITH TEMPS REMAINING ABOVE NORMAL THROUGH THE PERIOD. HIGH PRESSURE REMAINS IN CONTROL ON WED WITH MAINLY DRY CONDITIONS...WHILE WEAK FRONT PUSHES INTO THE SERN U.S. ON THURSDAY WITH A SLIGHT CHANCE OF SHOWERS. NEXT WEATHER SYSTEM APPROACHES FROM THE WEST ON FRIDAY AND PUSHES INTO THE REGION LATE ON SATURDAY BUT CONFIDENCE REMAINS LOW ON PCPN CHANCES IN THIS DAY 7/8 TIME FRAME. && .AVIATION...VFR CONDITIONS THIS EVENING WITH HIGH CLOUDINESS ACROSS THE AREA. CLOUDS SHOULD DECREASE AFTER 06Z TONIGHT AS UPPER SHORT WAVE MOVES OFF THE SE COAST. DENSE FOG LIKELY TO FORM MAINLY 09Z-15Z AS MODELS CONTINUE TO SHOW LOW VSBYS/CIGS. FOG WILL BE SLOW TO BURN OFF BY LATE SUNDAY MORNING WITH LIGHT WINDS. && .MARINE...OFFSHORE BOUYS STILL SHOWING SSW WINDS AROUND 15 KNOTS WITH GUSTS TO NEAR 20 KNOTS. WILL KEEP SCEC HEADLINE FOR OFFSHORE ZONES THIS EVENING...WITH WINDS DECREASING OVERNIGHT. WINDS AND SEAS TO REMAIN ON THE LOW SIDE THE NEXT FEW DAYS WITH NO HEADLINES ANTICIPATED. RIP CURRENTS: LOW RISK TO TO CONTINUE THROUGH MONDAY. && .PRELIMINARY POINT TEMPS/POPS... AMG 55 71 54 78 / 30 20 30 20 SSI 57 66 55 73 / 10 20 20 10 JAX 53 71 53 77 / 10 10 10 10 SGJ 53 69 55 75 / 0 0 0 0 GNV 52 76 54 78 / 10 10 10 10 OCF 52 78 54 79 / 0 10 10 0 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && HESS/ZIBURA/WALKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 524 PM EST SAT JAN 21 2012 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136- 149>154-162>166-221015- ALACHUA- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING- ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)- CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST- GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU- PIERCE-PUTNAM- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE- UNION-WARE-WAYNE- 524 PM EST SAT JAN 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS...NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. ...A FEW THUNDERSTORMS EXPECTED ACROSS INLAND SOUTHEAST GEORGIA THIS EVENING... ...AREAS OF DENSE FOG EXPECTED LATE TONIGHT AND SUNDAY MORNING... .DAY ONE...TONIGHT... A FEW PRE-FRONTAL THUNDERSTORMS WILL PUSH INTO INLAND SOUTHEAST GEORGIA DURING THE EVENING HOURS. STRONG GUSTY WINDS AND HAIL ARE POSSIBLE AND ARE THE MAIN CONCERNS...MAINLY NORTH AND WEST OF ALMA. STAY TUNED TO LOCAL TELEVISION BROADCASTS AND NOAA WEATHER RADIO AND BE ALERT TO CHANGING WEATHER CONDITIONS. BE PREPARED TO SEEK SHELTER IF HAZARDOUS WEATHER APPROACHES YOUR LOCATION. AREAS OF DENSE FOG CAN BE EXPECTED TO DEVELOP AFTER MIDNIGHT AND MAY BECOME WIDESPREAD BY SUNRISE SUNDAY MORNING. LOCAL VISIBILITIES LESS THAN ONE QUARTER OF A MILE ARE EXPECTED AND A DENSE FOG ADVISORY MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... DENSE FOG WILL BE SLOW TO BURN OFF SUNDAY MORNING AND MAY LINGER INTO THE LATE MORNING HOURS...ESPECIALLY ACROSS SOUTHEAST GEORGIA AND ADJACENT COASTAL WATERS. AREAS OF LATE NIGHT AND EARLY MORNING FOG WILL BE POSSIBLE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. ARS
The Robins AFB radar (KJGX), 114 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Golfball size hail was reported 9 miles north of Baxley.
Dime to penny size hail was reported west of Baxley near Buckhead Road.
Quarter size hail was reported at 17 North Osage Lane.
Dime to penny size hail was reported 8.5 northeast of Baxley.
Golfball size hail was reported along Highway 15.
Large tree limbs were reported blown down.
Quarter size hail was reported NW of Douglas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356771, 356773, 356774, 356775, 356776, 356777, 356779, 356778.